Report 3 from Lipodystrophy Conference
Yesterday a number of oral presentations tied d4T to lipodystrophy but it may be premature to take this message home.This morning I've been speaking with a number of researchers about the association of NRTIs or d4T and lipodystrophy or fat redistribution. I spoke with M John who presented her study findings yesterday which concluded an association between d4T and lipodystrophy. In my conversation with her this morning she backs off a little on her conclusions. She said a number of factors can be associated with fat redistribution:
(1) it could be due to the immune reconstitution that occurs from successful therapy;
(2) it could be any therapy responsible for immune reconstitution which would include double NRTI regimens and/or HAART;
(3) she couldn't discount the possibility that fat redistribution could occur from years of having HIV; John said that she thinks it could be a class effect of NRTIS but that d4T may be a little morelikely to be associated with lipodystrophy than other NRTIs; as you know, many people were taking AZT or AZT/3TC for years before switching to d4T; so, it could be the cumulative effect of NRTI therapy, regardless of the specific drugs, which leads to fat redistribution;
(4) an additional possibility is that several years of double NRTIs may start the process of lipodystrophy but after adding a PI this could lead to more pronounced lipodystrophy. So, I think that it may be premature to draw conclusions that d4T is responsible for causing lipodystrophy any more than years of NRTI therapy. AZT can also cause mitochondrial toxicity if this is associated with lipodystrophy. It appears it will take considerable moretime and research to sort out these questions. The information we're hearing at this conference are the preliminary results from the first crop of studies. I will be talking to additional researchers to ferret out for opinions.